Ask a Neurologist. Get Answers to Your Neurology Questions.
I am an adult neurologist, and will attempt to answer your question. You are offline, so please review the following information and ask questions if you have them , or if you are asked to answer my questions, please do so and I will return to reply. If you feel you have recieved enough information and are satisfied, please hit the accept button as that is how I am compensated for my work. If you have additional questions, even after you have hit the accept, for example you now have lab results, please return and I will be glad to answer your questions. Please be aware that as a physician I cannot make a diagnosis without an examination, so this is for information purposes only and does not adhere to the role of a patient-physician relationship. Ok?
are you in the chat room?
please type something for me
so you have gen T/C seizures since when?
was it febrile seizures at the beginning, or do you have a diagnosis?
no history of meningitis or any known cause?
ok and how much phenobarb do you take?
yes, that is what they sound like
but it may be nocturnal myoclonus only, does it occur only at night?
well I would add some klonopin, but I would do so in the context of weaning you down on the phenobarbital, as that might be the real problem
so you have startle myoclonus
we have great names in neurology, don' t we?
have you ever tried klonopin?
who put you and keeps you on phenobarbital???
90 mg, what is your phenobarb level?
but you haven't had a GTC seizure in 10 years? why the changes?
well if you want my opinion, phenobarb is like stoneages, nobody uses phenobarb anymore,
did he start the phenobarb for the startle myoclonus?
well my approach in your situation would be an attempt to slowly, and I mean very slowly, wean you off the phenobarbital and start something like Mysoline as a replacement, and then probably change to klonopin later on, in an attempt to decrease your myoclonus without sedating you too much. Phenobarbital causes cognitive impairment, do you work?
yes, well you might ask you neurologist if you could have some 0.5 or 1.0 mg klonopin to take right before you go to bed , before the myoclonus starts
well that is my suggestion, you need to make some changes in your medications if you want my opinion, maybe find an epileptologist to treat you rather than a neurologist only, I don't prescribe phenobarb anymore, and I have been successful getting my patients off phenobarb, using drugs like Vimpat and Klonopin. you can function better
I would push your keppra up to 3000 mg/ day if necessary, and drop both your phenobarb, and eventually maybe your dilantin, keep you on keppra and vimpat or klonopin
big difference in these drugs, less cognitive impairment, less side effects, your myoclonus might be from being on the phenobarb for so long
the newer drugs are better than the old drugs.
That is about all I can add now. Please hit the accept button if you feel I have answered your question and that is how I get compensated for my time with you. thank you. dr Frank T.
If you want literature about phenobarb I can find some for you